As more states crack down on opioid prescriptions, many addicts have turned to buying their drugs illicitly. Dealers who sell drugs on the street often cut them with fentanyl, an incredibly potent – and deadly – substance.
Fentanyl, a synthetic opioid, was once relatively unknown outside medical settings. Fentanyl-related overdoses were nearly unheard of only a few years ago, but now, many experts consider fentanyl to be on the leading edge of the next wave of the opioid crisis.
What Is Fentanyl?
In 2016, music legend Prince died of a fentanyl overdose at his Minneapolis home – a preventable tragedy that increased public awareness about the dangers of this drug. According to the Centers for Disease Control and Prevention, fentanyl is 50 times more potent than heroin, and 100 times stronger than morphine. A dose as small as two milligrams is enough to kill most people.
Because fentanyl is human-made, it’s usually cheaper and easier to obtain than other plant-based drugs like heroin and cocaine. That’s why many drug dealers use fentanyl to cut batches of other drugs and stretch them further. Fentanyl binds more thoroughly to opioid receptors in the brain than most other opiates do, which is what makes it so powerful and so potentially fatal.
Fentanyl-Laced Heroin, Cocaine and Meth
Drug distributors often sell fentanyl-laced heroin, cocaine and meth without users’ knowledge to get people hooked more quickly and keep them coming back for larger doses.
As the DEA reports, whether sold as a powder or mixed into drugs like meth, cocaine and heroin, illicit black-market fentanyl is the driving force behind the dramatic rise in overdose deaths related to the drug in recent years. Unfortunately, people who unknowingly take a drug cut with fentanyl are much more likely to experience a fatal overdose, which is what makes fentanyl the most dangerous opioid.
Fentanyl Overdose Symptoms
Fentanyl users can inhale, smoke, swallow or inject it. For even more rapid effects, it is possible to absorb the drug through skin-to-skin contact. Because it is an opioid drug, fentanyl intoxication can cause intense euphoria while simultaneously affecting the central nervous system as a depressant.
Initially, the signs of fentanyl use can seem like those of alcohol intoxication, but the symptoms’ severity can rapidly worsen. A fentanyl overdose can occur within minutes of exposure to the drug, so recognizing the following signs and calling 911 immediately can mean the difference between life and death.
- Dilated pupils
- Cold, clammy skin
- Blue lips, nails and skin
- Nausea or vomiting
- Slow pulse
- A drop in blood pressure
- Weak heart rate
- Muscle weakness or laxity
- Trouble with balance or coordination
- Loss of consciousness
- Respiratory failure
Treatment for Fentanyl Addiction
If you need help for an addiction to methamphetamines, cocaine or opioids, New Found Life is here to help with all facets of your recovery process. We offer a complete continuum of care that begins with medically supervised detoxification, followed by residential and outpatient treatment. Your stay in our comfortable Long Beach facility will include psychiatric care, residential and group therapy with complete 12-step immersion – all in an environment designed to support your recovery needs. To request help, contact us anytime, 24/7.